Florida, 2003

Rip Current in Florida, November 18, 2003

November 18, 2003 · NWS MFL · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 18, 4:00 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Nov 18, 4:00 AM EST, 4 hours 30 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
400 AM EST TUE NOV 18 2003

.DISCUSSION...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WATERS WILL MOVE EAST
TODAY...AS A COLD FRONT OVER THE PLAIN STATES MOVES INTO THE
SOUTHEAST US REGION TONIGHT. THIS WILL ALLOW FOR THE WINDS TO GO
FROM AN EASTERLY DIRECTION TO A SOUTHEAST DIRECTION TONIGHT...AND
ALLOW FOR MOISTURE TO RETURN TO THE CWA TONIGHT. SO I AM GOING TO
LEAVE IN THE ISOLATED SHOWERS STARTING THIS AFTERNOON OVER THE CWA
THROUGH TONIGHT...BUT THERE COULD ALSO BE A FEW SPRINKLES OVER THE
EAST COAST METRO REGION THIS MORNING.

THE COLD FRONT IS FORECAST TO MOVE INTO THE LAKE OKEECHOBEE REGION
LATE WEDNESDAY AFTERNOON OR EVENING...AND THEN MOVE THROUGH THE CWA
EARLY WEDNESDAY NIGHT AND BE SOUTH OF SOUTH FLORIDA BY MIDNIGHT. SO
I AM GOING TO LEAVE IN THE SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTH FLORIDA ON WEDNESDAY...AS THE FLOW WILL BECOME SOUTHWEST AND
ALLOW FOR THE TROPICAL MOISTURE TO COME IN FROM THE SOUTHERN GULF OF
MEXICO. I AM ALSO GOING TO PUT IN ISOLATED ACTIVITY IN MY SOUTHERN
PORTIONS OF THE CWA EARLY WEDNESDAY NIGHT UNTIL THE FRONT CLEAR THIS
REGION.

.EXTENDED FORECAST...
HIGH PRESSURE WILL BUILD INTO THE SOUTHERN GULF COAST STATES LATE
THIS WEEK AND MOVE SLOWLY EASTWARD INTO THE SOUTHEAST US THROUGH THE
WEEKEND...AS LOW PRESSURE DEVELOPS OFF THE MID ATLANTIC COAST AND
MOVES SLOWLY EASTWARD INTO THE ATLANTIC WATERS. THIS WILL ALLOW FOR
A NORTH TO NORTHWEST FLOW OVER THE CWA THURSDAY THROUGH SATURDAY
BEFORE COMING AROUND TO AN NORTHEAST DIRECTION.

WITH THE NORTHWEST FLOW...LOW TEMPS FOR FRIDAY AND SATURDAY COULD
FALL INTO THE LOWER TO MID 50S INTERIOR TO THE UPPER 50S TO NEAR 60
ALONG THE EAST COAST. HIGHS SHOULD BE IN THE MID TO UPPER 70S DURING
THIS TIME TOO.

.MARINE...
MODERATE EAST FLOW WILL VEER SOUTH TO SOUTHWEST ON WEDNESDAY AHEAD
OF FRONT. WINDS WILL PICK UP AND BECOME NORTHWEST AND NORTH BEHIND
THE FRONT ON WEDNESDAY NIGHT...INCREASING SEAS ESPECIALLY OVER THE
GULF STREAM.

SEAS TODAY WILL BE NEAR 6 FEET IN THE GULF STREAM ON THE MODERATE
EAST FLOW AND REMAIN THERE THROUGH WEDNESDAY. BUT ONCE THE COLD
FRONT COMES THROUGH EARLY WEDNESDAY NIGHT...THE SEAS WILL BUILD
QUICKLY TO 6 T0 8 FEET NEARSHORE TO 11 TO 13 FEET IN THE GULF STREAM
BY THURSDAY MORNING.

.FIRE WEATHER...
NO FIRE WEATHER ISSUES THROUGH WEDNESDAY. WILL SEE
MUCH DRIER AIR BEHIND THE FRONT BY THURSDAY. IN ADDITION...
DISPERSION VALUES WILL INCREASE SLIGHTLY BY THURSDAY BEHIND THE
FRONT AS TRANSPORT WINDS INCREASE. A FIRE WEATHER WATCH MAY BE
REQUIRED FOR THURSDAY. A LOT CAN CHANGE WITH DEW POINT FORECASTS
BETWEEN NOW AND THEN SO WILL HOLD OFF ON A WATCH FOR NOW.

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   84 75 84 62 / 10 20 50 00
FORT LAUDERDALE   84 75 86 64 / 10 20 40 10
MIAMI             85 74 85 63 / 10 20 40 20
NAPLES            86 68 80 61 / 00 20 50 00

.MIA WATCHES/WARNINGS/ADVISORIES...
 NONE.
Hazardous weather outlook, Nov 18, 5:04 AM EST, 3 hours 26 minutes before
FLZ063-066>075-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
504 AM EST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY
...MODERATE RISK OF RIP CURRENT ATLANTIC BEACHES TODAY...

SOUTHEAST WINDS OF 15 TO 20 MPH WILL RESULT IN A MODERATE
RISK OF RIP CURRENTS ALONG THE OCEAN BEACHES OF PALM BEACH...
BROWARD...AND MIAMI-DADE COUNTIES TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Miami-Dade

When
November 18, 8:30 AM EST
Where
Miami-Dade County, Miami Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

A Finnish tourist drowned after being caught in a rip current behind a hotel on Collins Avenue. Winds were from the east at 20 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Miami-Dade2003-11-1862MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335782.